ESTROGEN CREAM: HOW SAFE?
Question: Would you comment on the possible adverse effects ofestrogen in creams prescribed to treat vaginal dryness in postmenopausal women? Do they pose a risk to women with a family history of cancer?
Answer: The risk is minimal. Although estrogen from those creams is absorbed into the bloodstream, no study to date has shown a health hazard from the use of vaginal estrogens. Most women will need to use the creams only about twice a week, which should be safe even if a woman has a family history of cancer. A woman who has had uterine or breast cancer herself, however, should probably not use estrogen in any form.
HOT FLASHES AND DIURETICS
Question: I’ve heard that the water-ridding properties of diuretics such as Dyazide [triamterene/hydrochlorothiazide] make it essential to drink plenty of fluids during hot weather to prevent dehydration. Since the hot flashes that accompany menopause can also make you sweat, would that likewise lead to a dehydration risk from diuretics?
Answer: No. Menopausal hot flashes are caused by temporarily dilated blood vessels in the skin. While that may make you sweat, you won’t lose a significant amount of water, even if you’re taking a diuretic.
Question: I’m a 63-year-old woman and am starting to develop punched back. Is there some exercise to delay that?
Answer: No. Your problem is probably osteoporosis, or bone thinning, which commonly follows menopause. The weakened spinal vertebrae simply fracture and collapse. You should consult your physician about the drug treatment options for osteoporosis, which include taking the female hormone estrogen (Premarin), alendronate (Fosamax), raloxifene (Evista), or the nasal spray calcitonin (Miacalcin). Weight-bearing exercises, daily injestion of 400 to 8001.U. vitamin D, and 1,200 milligrams elemental calcium should be basic treatment for osteoporosis.
ILLICIT DRUGS: PREGNANCY PERIL?
Question: Ten years ago, in college, I experimented with several drugs, including marijuana, cocaine, and LSD. Now I’m 30 and my husband and I are thinking about starting a family. Have I done any permanent damage to my egg supply? Is the risk of birth defects increased?
Answer: Go ahead and start your family. With the exception of certain anticancer medications, prior drug use, by males or females, does no appear to have any lasting effects on reproduction.
OSTEOPOROSIS AND THE PILL
Question: From age 18 to 26 I had no menstrual periods. When my gynecologist prescribed birth-control pills a year ago, my menstrual cycle resumed. I’ve heard that lack of periods increases the risk of osteoporosis. Since birth-control pills contain estrogen, will they help reduce the risk?
In your case, yes. Amenorrhea (the absence of periods) is usually associated with decreased production of the female hormone estrogen by the ovaries. Lack of estrogen can eventually lead to osteoporosis, which is characterized by less dense—and thus more fragile—bones. The birth-control pills are providing you with estrogen and helping prevent further bone loss. Women with normal periods already produce all the estrogen they need, so the pill makes no difference to them.
An adequate calcium intake (at least 1,000 milligrams a day) and regular weight-bearing exercise before menopause can help build bone mass and protect against the chance of postmenopausal osteoporosis.
THE PILL AND BREAST CANCER
Question: In your April 1999 issue, you mentioned that oral contraceptives can help reduce the risk of ovarian cancer and possibly uterine cancer and pelvic inflammatory disease. What effect does the pill have on the risk of breast cancer?
Answer: Most studies have found no greater incidence of breast cancer among pill users. And in studies that indicated an added risk, that risk was too small to warrant that anyone stop taking the pill—even those who have a family history of breast cancer or a history of benign breast disease.
Oral contraceptives have also been associated with a greater risk of cardiovascular disease among women who have at least one cardiac risk factor, such as diabetes, high cholesterol, high blood pressure, smoking, or a family history of early coronary heart disease. For help in sorting out the risks and benefits of oral contraceptives, talk to your doctor.
OVARIAN CANCER CLUE?
Question: I have heard on two television talk shows about a screening test for early diagnosis of ovarian cancer What is the test and is it effective?
Answer: A blood test called CA-125 is being used to monitor the treatment of women with ovarian cancer and to check for recurrence. The test is very sensitive but not specific: It can detect ovarian cancer, but it also can turn up positive in the presence of other conditions, including pregnancy, endometriosis, uterine fibroids, and pelvic inflammatory disease. For that reason, many physicians do not use CA-125 as a screening test for ovarian cancer unless a woman is at high risk because of family history. Such a woman should have a CA-125 blood test annually, and should discuss with her physician the suitability of having an annual transvaginal ultrasound examination of the ovaries.
Question: What causes postpartum depression? What are the latest treatments?
Answer: Postpartum depression—not the more common post-partum “blues“—is a psychiatric disorder that can severely impair day-to-day functioning. Its onset is usually within the first few weeks or months after childbirth. A woman who has once had postpartum depression can experience it again after future births.
The causes of postpartum depression are not well understood. The sudden change from the pregnant state, with accompanying changes in hormone levels, probably plays some role. Occasionally postpartum depression can be part of a temporary inflammatory thyroid disease called thyroiditis.
In contrast to the self-limited “blues” which usually lasts only a short time and needs only emotional support, true postpartum depression requires the attention of a psychiatrist. Antidepressant medications can help. Rarely, electroconvulsive (electric shock) therapy may be necessary.
Health handbook introducing you to read the article: WOMEN’S HEALTH: PAP SMEAR AFTER HYSTERECTOMY
Copyright ownership rights: The Best of Health – Consumer Reports